Wisconsin, 2008

Heavy Snow in Wisconsin, December 30, 2008

December 30, 2008 · NWS GRB · 3 events in 3 counties and zones

An area of low pressure moved across Iowa and into Illinois. A narrow band of heavy snow moved out of Minnesota and into western and central Wisconsin.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An area of low pressure moved across Iowa and into Illinois. A narrow band of heavy snow moved out of Minnesota and into western and central Wisconsin. The highest snowfall totals were in Marathon County, with 7.5 inches near Halder and 7.1 inches at Wausau.

Snow from this system contributed to new December snowfall records of 37.6 inches at Wausau and 38.0 inches at Marshfield (Wood Co.). The previous record at Wausau was 31.7 inches set in 1990. The previous record at Marshfield of 30.2 inches was set in 1968.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 29, 3:52 PM CST, 11 hours 8 minutes earlier.

Area forecast discussion, Dec 29, 3:52 PM CST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
352 PM CST MON DEC 29 2008

.SHORT TERM...TONIGHT AND TUESDAY.
SNOWFALL IS THE MAIN CONCERN DURING THIS PART OF THE FORECAST.

A SHORT WAVE...IN THE LOW AMPLITUDE MID LEVEL FLOW OVER THE
NORTHERN CONUS...WILL PASS THROUGH WISCONSIN ON TUESDAY. THIS
SYSTEM WILL BRING MORE ACCUMULATING SNOW TO THE FORECAST AREA.

A SURFACE LOW GENERATED BY THE SHORT WAVE WILL MAKE ITS WAY INTO
THE PLAINS DURING THE NIGHT AND PASS THROUGH ILLINOIS ON TUESDAY.
MODELS DID NOT SHOW THIS SYSTEM PICKING UP GULF MOISTURE AS IT
PASSES SO COBB OUTPUT GIVES HIGH SNOW TO QPF RATIOS...20 TO 1 OR
HIGHER TO START OUT BEFORE DECREASING A BIT. PLACEMENT OF THE BAND
OF HEAVIEST SNOW WILL BE A CHALLENGE WITH THIS SYSTEM. MAX QPF
FROM 18Z RUNS OF THE NAM AND GFS WAS GENERALLY ALONG AND NORTH OF
HIGHWAY 29. HPC GUIDANCE HAD A MAX ACCUMULATION OF 4-PLUS INCHES
ROUGHLY IN AN AREA NORTH OF WAUSAU...WEST OF ANTIGO AND SOUTH OF
RHINELANDER. 15Z SREF HAD THE MAX SNOW MAINLY NORTH OF A LINE FROM
WAUSAU TO GREEN BAY. AS A RESULT...HAVE GONE WITH ABOUT A 5 INCH
MAX FROM CENTRAL TOWARD NORTH-CENTRAL WISCONSIN...WITH LESSER
AMOUNTS AROUND THAT. HAVE AN ADVISORY GOING FOR ALL BUT THE
SOUTHERN TIER OF COUNTIES AS IT APPEARS TOTALS THERE WILL BE
CLOSER TO 2 INCHES.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...

PROGRESSIVE PATTERN TO CONTINUE OVER NORTHERN CONUS THIS PERIOD.
HAVE TRENDED FORECAST TOWARDS ECMWF/ENSEMBLES. FOCUS WITH THIS
PACKAGE ON PARADE OF SYSTEMS THAT KEEP COMING OUR WAY. FIRST
CONCERN EXITING LOW TUE NIGHT. WILL LINGER SNOW A BIT LONGER INTO
TUE EVENING ESPECIALLY ALONG LAKE WHERE WINDS TAKE ON NE
COMPONENT. WINDS SWITCH FAIRLY QUICKLY TO THE NW BY MID
EVENING...SO WILL NOT GET OUT OF HAND ON SNOW TOTALS. MAY NEED TO
EXTEND ADVISORY FEW HOURS...AS WINDS BEHIND SYSTEM STRENGTHEN.

ARCTIC HIGH MOVES IN FOR COLD DAY FOR FINAL DAY OF THIS YEAR. THE
NEW YEAR EXPECTED TO START ON A SNOWY NOTE AS UPPER LOW DROPS
SOUTH INTO THE WESTERN LAKES. WAA SNOWS EXPECTED LATER IN DAY THU
AHEAD OF SYSTEM. SURFACE LOW TRACKS NORTH OF THE STATE...THOUGH
SOME HINTS THAT WAVE WILL FORM ALONG FRONT THU EVENING OVER
NORTHERN IL. LINGERED SNOW INTO FRI WITH TROF HANGING BACK OVER
STATE WHILE LAPSE RATES SHOW SOME INSTABILITY.

LOW CONFIDENCE IN LATER PERIODS AS MODELS DIVERGE...THOUGH NEXT
SYSTEM ON TRACK TO MOVE INTO THE WESTERN LAKES LATER SAT/SUN.

WITH SYSTEMS OF A PACIFIC ORIGIN...EXPECT MOISTURE TO BE LIMITED
SO AMOUNTS EXPECTED TO STAY AT ADVISORY LEVEL OR BELOW.
&&

.AVIATION...VFR CONDITIONS EXPECTED TONIGHT. CONDITIONS ARE NOT
LIKELY TO DETERIORATE UNTIL TUESDAY MORNING WHEN SNOW STARTS TO
MOVE INTO THE STATE.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR WIZ005-
010>013-018>022-030-031-035>040-073-074.

&&

MG/TE
Hazardous weather outlook, Dec 29, 4:02 PM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
402 PM CST MON DEC 29 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302215-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
402 PM CST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

WINDS ARE EXPECTED TO CONTINUE TO DIMINISH THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED TUESDAY AND TUESDAY
EVENING AS ANOTHER STORM SYSTEM BRINGS MORE SNOW TO THE AREA. A
WIDESPREAD SNOWFALL OF 3 TO 5 INCHES IS EXPECTED OVER MUCH OF CENTRAL
AND NORTHERN WISCONSIN. THE HIGHEST SNOW AMOUNTS ARE EXPECTED
ALONG...NEAR THE HWY 29 CORRIDOR. A WINTER WEATHER ADVISORY IS IN EFFECT.

ADDITIONAL SNOW IS POSSIBLE LATER THURSDAY AND THURSDAY EVENING AND
AGAIN ON THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-302215-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
402 PM CST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

WEST GALES ARE EXPECTED TO DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE FROM TIME TO
TIME DURING THE REST OF THE PERIOD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Marathon

When
December 30, 3:00 AM CST to 6:00 PM CST
Where
Marathon forecast zone
Reported by
Trained Spotter
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Heavy Snow, Wood

When
December 30, 3:00 AM CST to 6:00 PM CST
Where
Wood forecast zone
Reported by
Unknown
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Heavy Snow, Portage

When
December 30, 3:00 AM CST to 6:00 PM CST
Where
Portage forecast zone
Reported by
Unknown
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145247, 145248, 145249.